Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 52, NWS El Paso, TX

September 4, 2014Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 4, 2014, 7:28 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 7:28 PM MDT (01:28 UTC)
Expired
Sep 4, 2014, 10:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 26 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WGUS54 KEPZ 050128
FFWEPZ
NMC035-050430-
/O.NEW.KEPZ.FF.W.0052.140905T0128Z-140905T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1030 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS   
  THE NORTHERN TULAROSA BASIN. THESE STORMS WERE MOVING INTO THE     
  WEST SLOPES OF SIERRA BLANCA AND THE WHITE MOUNTAINS WILDERNESS    
  AREA...WHERE EARLIER STORMS PRODUCED 1 TO 2 INCHES OF RAINFALL.    
  RUNOFF FROM THE EARLIER STORMS AND THE ADDITIONAL RAINFALL IS      
  LIKELY TO RESULT IN FLOODING ALONG DRAINAGES SOUTH AND WEST OF     
  SIERRA BLANCA PEAK...INCLUDING THREE RIVERS CANYON.

* LOCATIONS IMPACTED INCLUDE...
  THREE RIVERS...
  THREE RIVERS RECREATION AREA AND CAMPGROUND...
  HIKING TRAILS IN THREE RIVERS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

&&

LAT...LON 3324 10599 3317 10603 3319 10612 3330 10616
      3337 10609 3340 10598 3339 10581 3330 10577

$$

HARDIMAN
1 follow-up statement
462 
WGUS74 KEPZ 050420
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1020 PM MDT THU SEP 4 2014

NMC035-050435-
/O.EXP.KEPZ.FF.W.0052.000000T0000Z-140905T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
1020 PM MDT THU SEP 4 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL OTERO
COUNTY WILL BE ALLOWED TO EXPIRE AT 1030 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3324 10599 3317 10603 3319 10612 3330 10616
      3337 10609 3340 10598 3339 10581 3330 10577

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:31 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 3:31 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT THU SEP 4 2014

.SYNOPSIS...
SOUTHERLY FLOW ALOFT CONTINUES TO BRING MOIST TROPICAL AIR TO THE
BORDERLAND. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP TONIGHT AND
AGAIN ON FRIDAY. THE PEAK OF THE MOISTURE TRANSPORT INTO THE AREA
WILL OCCUR ON SATURDAY AND SUNDAY...WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THE RAIN IS LIKELY TO BE HEAVY AND CAUSE
AREAS OF FLOODING. MONDAY AND TUESDAY SHOULD SEE AN EASING BACK OF
THUNDERSTORMS AS MOISTURE SLOWLY DEPARTS THE AREA. TEMPERATURES WILL
BE QUITE COOL DUE TO CLOUDS AND RAIN AND HIGHS WILL BE ABOUT 10 TO
15 DEGREES BELOW NORMAL FOR THE WEEKEND BEFORE WARMING UP AFTER.

&&

.DISCUSSION...
MOISTURE TRANSPORT CONTINUES TODAY AS PW'S HAVE INCREASED TO AROUND
1.0" TO 1.2"...WHILE DEWPOINTS HAVE CREPT INTO THE UPPER 40S TO MID
50S. SCATTERED THUNDERSTORMS HAVE DEVELOPED...MOSTLY OVER MOUNTAINS
THIS AFTERNOON BUT EXPECT ALL AREAS TO SEE SOME ACTIVITY TONIGHT.
MODELS STILL SHOWING SATURDAY/SUNDAY AS THE PEAK WINDOW FOR
THUNDERSTORM COVERAGE AND HEAVY RAIN/FLOODING POTENTIAL AS NAM/GFS
BOTH SHOW PRECIP WATER MAXES OF AROUND 1.5"-1.6"...WHICH IS OVER
170% OF NORMAL. BOTH DAYS MAY NEED FLASH FLOOD WATCHES ISSUED. GFS
STILL HEAVY ON QPF THROUGH MONDAY...BUT NOT AS FOCUSED OUT WEST AS
YESTERDAY'S RUNS WERE. BELIEVE THIS DUE TO GOOD VORT CENTER OUT OVER
THE NM BOOTHEEL WHICH ISN'T VERY APPARENT IN TODAY'S RUN. NONE THE
LESS....GFS (AND OTHER MODELS) SHOW WIDESPREAD AREAS OF 1-2" THROUGH
MONDAY. AND SEVERAL OF THE MODELS CONTINUE TO PAINT BULLSEYES OVER
OR NEAR THE SAC MTNS. BACK DOOR COOL FRONT ALSO PUSHES IN THROUGHOUT
THE DAY ON SATURDAY. COULD PROVIDE ADDITIONAL LIFT NEAR
BOUNDARY...THOUGH NAM SHOWS AIRMASS BECOMING QUITE STABLE BEHIND THE
FRONT.

MONDAY AND TUESDAY...MOISTURE BEGINS TO SLOWLY DECLINE AS WESTERLIES
DROP SOUTH OVER THE AREA. CERTAINLY NOT A TRUE SCOURING OF MOISTURE
BUT SOME DRYING ANYWAY. REMAINS OF NORBERT STILL A WILD CARD AS GFS
APPEARS TO JUST FLUSH THE REMAINING MOISTURE NORTH OF THE CWA
TUESDAY. EXPECT TUESDAY AND BEYOND TO REVERT BACK TO NORMAL ISOLATED
THUNDERSTORMS ON DIURNAL/NOCTURNAL CYCLE.

&&

.AVIATION...VALID 05/00Z - 06/00Z...
MOSTLY VFR THIS AFTERNOON AND EVENING WITH P6SM FEW-SCT080-120
SCT-BKN200-250 AND WND SE-S AT 5-15 KTS. HOWEVER...THERE WILL BE
SCATTERED TSTMS ACROSS THE ENTIRE AREA THIS AFTERNOON INTO TONIGHT
WITH 2SM TSRA BKN040-070 AND WIND VRB30G45KTS VCNTY TSTMS. TSTM
ACTIVITY AND BELOW VFR CONDITIONS WILL BECOME MORE WIDESPREAD FRIDAY
AFTERNOON WITH AREAS OF HEAVY RAIN.

&&

.FIRE WEATHER...
HIGH PRESSURE CENTERED OVER EASTERN TEXAS AND SOUTHEAST WINDS AT THE
SURFACE WILL BRING INCREASINGLY MOIST AND UNSTABLE AIR TO THE REGION
TODAY AND TONIGHT. THIS WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY IN
THE GILA REGION AND FROM THE SACRAMENTO MOUNTAINS SOUTH INTO HUDSPETH
COUNTY. SHOWER AND THUNDERSTORM ACTIVITY WILL WILL INCREASE FRIDAY
INTO THE WEEKEND WITH AREAS OF HEAVY RAIN AND THE POTENTIAL FOR
FLOODING. TEMPERATURES A LITTLE ABOVE NORMAL THIS AFTERNOON...THEN
BELOW NORMAL FRIDAY THROUGH THE WEEKEND. MINIMUM RELATIVE HUMIDITY
ACROSS THE LOWER DESERTS IN THE 30 TO 40 PERCENT RANGE THIS
AFTERNOON...BUT IN THE MID 50S OVER THE SACRAMENTO MTNS AND THE
BLACK RANGE. MINIMUM RH WILL BE AROUND 10 PERCENT HIGHER FRIDAY INTO
THE WEEKEND. HAINES INDICES VERY LOW (2 OR 3) THIS AFTERNOON THROUGH
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  87  71  80  68 /  30  40  60  50  60
SIERRA BLANCA           64  83  61  79  62 /  30  40  60  50  70
LAS CRUCES              67  87  65  79  63 /  40  30  60  50  60
ALAMOGORDO              67  86  68  79  63 /  40  40  80  50  70
CLOUDCROFT              50  67  51  60  49 /  50  60  80  60  70
TRUTH OR CONSEQUENCES   66  85  66  79  62 /  40  30  60  50  60
SILVER CITY             62  82  60  76  57 /  50  40  70  50  80
DEMING                  66  89  65  80  63 /  40  30  60  50  70
LORDSBURG               65  86  64  80  63 /  40  30  60  50  70
WEST EL PASO METRO      70  88  68  82  67 /  30  40  60  50  60
DELL CITY               66  90  65  83  63 /  40  40  70  50  70
FORT HANCOCK            70  86  69  82  67 /  30  30  60  50  70
LOMA LINDA              67  82  66  74  63 /  40  40  60  50  60
FABENS                  68  86  66  83  64 /  30  40  60  50  60
SANTA TERESA            67  87  66  80  64 /  30  40  60  50  60
WHITE SANDS HQ          68  85  68  80  65 /  40  40  60  50  60
JORNADA RANGE           62  86  63  80  60 /  40  30  60  50  60
HATCH                   65  86  66  80  63 /  40  30  60  50  60
COLUMBUS                69  91  66  80  65 /  40  30  60  50  70
OROGRANDE               68  85  66  81  66 /  30  40  60  50  60
MAYHILL                 57  72  57  65  53 /  50  60  80  60  60
MESCALERO               58  73  56  68  54 /  50  60  80  60  70
TIMBERON                56  72  53  67  51 /  50  60  80  60  70
WINSTON                 59  75  58  69  57 /  50  50  80  50  80
HILLSBORO               65  80  64  72  60 /  50  40  70  40  70
SPACEPORT               65  83  62  79  61 /  40  30  60  50  60
LAKE ROBERTS            60  82  59  75  57 /  50  60  80  60  80
HURLEY                  64  83  63  75  59 /  50  40  60  50  80
CLIFF                   54  86  55  77  54 /  40  40  70  50  70
MULE CREEK              52  83  53  77  50 /  40  40  70  50  80
FAYWOOD                 64  83  63  73  60 /  50  40  60  50  80
ANIMAS                  65  87  65  78  64 /  40  30  60  60  70
HACHITA                 65  86  63  81  61 /  40  30  60  50  70
ANTELOPE WELLS          62  85  58  76  59 /  40  30  60  60  70
CLOVERDALE              64  82  60  71  58 /  40  40  80  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17/99
Hazardous weather outlook, Sep 4, 11:16 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT THU SEP 4 2014

NMZ401>417-TXZ418>424-051730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1116 AM MDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS. LOCAL HEAVY RAINFALL AND
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY THROUGH SUNDAY.
BETTER CHANCE OF HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORMS
TAPERING TO SCATTERED MONDAY AND TO JUST A SLIGHT CHANCE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

HEFNER

In the hours before

Special weather statement, Sep 4, 6:18 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
618 PM MDT THU SEP 4 2014

NMZ412-050115-
CENTRAL TULAROSA BASIN NM-
618 PM MDT THU SEP 4 2014

...STRONG THUNDERSTORMS AND OUTFLOW WINDS THREATENING NORTHWESTERN
OTERO COUNTY THROUGH 715 PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER THE NORTHERN TULAROSA BASIN. STRONG
OUTFLOW WINDS OF 45 TO 55 MPH FROM THESE STORMS WILL AFFECT NORTHERN
AREAS OF HOLLOMAN AIR FORCE BASE AND PORTIONS OF U.S. HIGHWAY 54 IN
THE NEXT HOUR.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  LA LUZ...
  NORTHERN AREAS OF HOLLOMAN AFB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3327 10599 3296 10590 3288 10626 3315 10630
TIME...MOT...LOC 0017Z 256DEG 9KT 3309 10616

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:18 PM MDTSpecial Weather StatementEPZ57 min
Sep 4, 6:24 PM MDTSevere Thunderstorm WarningEPZDoña Ana34 min
Sep 4, 6:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Sep 4, 7:34 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 8:05 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 8:56 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Sep 5, 4:33 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra48 hr
Sep 5, 2:34 PM MDTAreal Flood AdvisoryEPZSierra116 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.